MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSFT0715
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/22/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2019-00759.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the posterior communicating artery (pcom) using penumbra smart coils (smart coil).During the procedure, the physician successfully placed two smart coils and a non-penumbra stent in the target vessel using a non-penumbra microcatheter.While advancing a new smart coil, the physician experienced resistance and was unable to advance the coil through the microcatheter.Therefore, the smart coil was removed.Next, the physician attempted to advance a new smart coil; however, experienced resistance and the smart coil became stuck inside of the microcatheter and, therefore, it was removed.It was reported that the physician noticed a kink in the microcatheter and was unable to advance new smart coils and other additional coils.The access to the aneurysm would be lost if the microcatheter was to be removed; therefore, the physician decided to end the procedure.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The embolization coil was intact with the pusher assembly and had offset coil winds.The pusher assembly mid-joint was tested with a 0.0159¿ ring gauge and was within specification.Conclusions: evaluation of the returned smart coils revealed functional devices with some offset coil winds.During functional testing, both smart coils were able to advance through a demonstration microcatheter without issue.Further evaluation revealed ovalizations on the non-penumbra microcatheter.A demonstration smart coil was advanced into the returned non-penumbra microcatheter and was unable to advance past the ovalizations on the microcatheter.These ovalizations likely contributed to the reported resistance during the procedure and during functional testing.If a smart coil is forcefully advanced against resistance, damage such as offset coil winds may occur.The offset coil winds on the returned smart coils were likely a result of advancing them through the damaged non-penumbra microcatheter.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2019-00759.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8532492
Report Number3005168196-2019-00758
Device Sequence Number13860292
Product Code HCG
UDI-Device Identifier00814548014722
UDI-Public00814548014722
Combination Product (Y/N)Y
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/22/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/15/2023
Device Catalogue Number400SMTSFT0715
Device Lot NumberF82853
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/26/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 03/22/2019
Supplement Date Received by Manufacturer06/06/2019
Initial Report FDA Received Date04/19/2019
Supplement Report FDA Received Date07/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005